Idaho, 2019

Tornado and Hail in Idaho, May 26, 2019

May 26, 2019 · NWS PIH · 8 events in 4 counties and zones

Thunderstorm occurred throughout the day on the 26th with one tornado occurring. Large hail was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm occurred throughout the day on the 26th with one tornado occurring. Large hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 26, 2:06 AM MST, 8 hours 58 minutes earlier.

Area forecast discussion, May 26, 2:06 AM MST, 8 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
306 AM MDT Sun May 26 2019

.SHORT TERM...Today through Tuesday. Southerly flow ahead of our
next storm continues today across eastern Idaho. Slightly drier
air will lift north this morning into our area, before another
surge of moisture this afternoon. With warmer temperatures again
and less coverage this morning, a rapid increase in coverage will
occur this afternoon especially north a of Shoshone-Blackfoot-
Soda Springs line. A dry slot tries to limit development south of
that line, but with recent precipitation...expect less coverage in
showers and storms vs nothing at all. We will likely see some
strong storms with small hail, gusty winds and heavy rain...but no
severe storms are expected. As that next storm shifts east
on Memorial Day, more widespread showers and thunderstorms are
forecast. Thunderstorms will likely be more isolated due to a lack
of instability, but heavier rainfall is again possible along with
small hail. Many areas could see 0.25-0.5" of rainfall, with
locally higher amounts. With the low to our south, we will have to
watch northerly winds on American Falls Reservoir for lake wind
impacts tomorrow. At this point, winds should remain shy of
thresholds to pull the trigger on an advisory. On Tuesday,
expect some showers and isolated thunderstorms moving northeast to
southwest on the back side of the departing low. Again, northerly
winds are going to be flirting with Lake Wind Advisory thresholds
during the day. Temperatures will be bouncing around depending on
cloud cover, especially tomorrow.  Keyes

.LONG TERM...Tuesday night through Sunday.

A weak ill-defined area of low pressure across the western Great
Basin will continue to produce a chance for showers and
thunderstorms on Wednesday. By Thursday, a new better organized low
will enter the Pacific Northwest. This low will help to enhance
shower and thunderstorm activity across central and east Idaho for
late week and into the weekend. Temperatures are expected to be near
or slightly below normal.

Valle

&&

.AVIATION...Showers and thunderstorms will refire once again this
afternoon and continue through the evening hours. Any ceilings will
likely be vfr in most places. There's an outside possibility for
mvfr/ifr ceilings around SUN this morning if the downvalley wind
does not kick in, which is what we've seen past couple of mornings
there. Otherwise, lower ceilings, visibilities and gusty winds are
most likely near thunderstorms.

Valle

&&

.FIRE WEATHER...Wet conditions will persist for the next week and
beyond. Memorial Day looks quite wet across central and eastern
Idaho as low pressure shifts across the state. Storm after storm
will keep showers and thunderstorms in the forecast into the first
several days of June. After tomorrow, expect a slow warming trend
even with clouds and precipitation hanging around.  Keyes

&&

.HYDROLOGY...Periods of rain are expected to continue the next
several days in southeast Idaho. Will be more widespread this
evening and Monday with a bit of a break Sunday. A Flood Advisory
remains in effect for the Big Wood River at Hailey as it
continued to rise and is expected to peak Tuesday into Wednesday
but remain just below minor flood stage but expect continued
nuisance water encroachment along the river. GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 26, 10:53 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1153 AM MDT Sun May 26 2019

IDZ051-071>075-261900-
Frank Church Wilderness ID-Shoshone/Lava Beds ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Sun Valley Region ID-Big Lost Highlands/Copper Basin ID-
1153 AM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER...
NORTHWESTERN BLAINE AND NORTH CENTRAL LINCOLN COUNTIES UNTIL 100 PM
MDT...

At 1152 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ketchum. This storm was moving north at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hailey, Ketchum, Sun Valley, Bellevue, Galena Lodge, Gannett,
Shoshone Ice Caves and Galena Summit.

LAT...LON 4413 11445 4311 11403 4313 11439 4320 11442
      4320 11438 4333 11440 4333 11449 4344 11454
      4348 11451 4353 11459 4372 11468 4374 11467
      4395 11480
TIME...MOT...LOC 1752Z 240DEG 0KT 4359 11440

GK
Local storm report, May 26, 10:57 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1157 AM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HAIL             1 SSE KETCHUM           43.68N 114.37W
05/26/2019  M0.88 INCH       BLAINE             ID   TRAINED SPOTTER

            SPOTTER OBSERVED HAIL COVERED THE ROADS.

&&

NP

The radar

The Pocatello radar (KSFX), 150 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Blaine

When
May 26, 11:04 AM MST to 11:15 AM MST
Where
Blaine County, Ketchum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.680, -114.370

One inch hail reported in Ketchum taking leaves off trees.

Thunderstorm Wind, Blaine

When
May 26, 11:39 AM MST to 11:51 AM MST
Where
Blaine County, 7 mi NNW of Ketchum
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.774, -114.424

Mesonet station NFFI1 recorded a 63 mph wind gust 7 miles north northwest of Ketchum.

Hail, Bingham

When
May 26, 12:26 PM MST to 12:40 PM MST
Where
Bingham County, Aberdeen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.950, -112.850

One inch hail photographed in Aberdeen.

Tornado, Bingham

When
May 26, 12:57 PM MST to 1:12 PM MST
Where
Bingham County, 2 mi S of Riverside to 0.2 mi S of Riverside
Rating
EF0
Path length
1.8 mi
Path width
100 yd
Property damage
$1,000
Reported by
Public
Coordinates
43.171, -112.450

An EF0 tornado touched down 2 miles south of Riverside nd moved north for 1.8 miles crossing the Snake River before dissipating just south os W 100 S (Thomas Road) and between S 275 W and S 670 W just south of Riverside. Damage consisted of a mix of several young and mature cottonwood trees that were wither snapped or uprooted on both private and BLM land . One downed live tree measured a foot in diameter. Another much larger downed tree was found with a diameter close to two feet. Minor damage was reported to a greenhouse. Maximum wind speeds were estimated at 80 to 85 mph with path width of 50-100 yards. It was on the ground for 1.8 miles.

Funnel Cloud, Bingham

When
May 26, 1:02 PM MST to 1:10 PM MST
Where
Bingham County, Aberdeen
Reported by
Public
Coordinates
42.950, -112.850

Funnel cloud photographed from Aberdeen.

Funnel Cloud, Madison

When
May 26, 3:34 PM MST to 3:44 PM MST
Where
Madison County, Rexburg
Reported by
Trained Spotter
Coordinates
43.820, -111.780

Funnel cloud photographed in Rexburg.

Funnel Cloud, Butte

When
May 26, 3:48 PM MST to 4:00 PM MST
Where
Butte County, Arco
Reported by
Trained Spotter
Coordinates
43.630, -113.300

Funnel cloud photographed from Arco.

Funnel Cloud, Madison

When
May 26, 3:58 PM MST to 4:10 PM MST
Where
Madison County, Sugar City
Reported by
Public
Coordinates
43.870, -111.750

Funnel cloud photographed from Sugar City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyThe tornado archive for Idaho, 2019Warnings in Idaho, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832017, 832020, 832023, 832029, 832033, 832034, 832030, 832031.